I care for adult patients in my practice, but I have two great reasons to keep a watchful eye on the pediatric medical community: my kids.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
With that in mind, I paid special attention when the FDA issued a boxed warning for codeine prescribed to children after tonsillectomy or adenoidectomy.
It’s the perfect example of pharmacogenetics at work. Pharmacogenetics is the concept of prescribing medicine based on a patient’s individual genetics. For some children, it just might be a life-saver.
The risk — and the reason for a warning
“Pharmacogenetics is the concept of prescribing medicine based on a patient’s individual genetics. For some children, it just might be a life-saver.”
Kathryn Teng, MD
Center for Personalized Healthcare
Codeine is a drug used to relieve pain, including the pain that comes after surgery to remove tonsils or adenoids. However, some adults and children have genetic variations that cause their bodies to process codeine much faster than others.
Codeine converts into morphine as the body processes it. Because of genetics, some people are “ultra-rapid metabolizers,” meaning their bodies change codeine into morphine very quickly. This causes an excess amount of morphine in the body that can lead to serious breathing problems. In rare but serious cases, this process can lead to death.
What parents can do
As a parent, what do you do about this risk?
The good news: There is a pharmacogenetic test that determines how your body, or your child’s, will process codeine. If your child’s physician wants to prescribe codeine, be sure to ask about the test.
While not guaranteed, most insurance companies cover the cost of genetic tests for medications that have FDA boxed warnings for pharmacogenetics. If you’re concerned about cost, though, be sure to contact your individual insurance provider to confirm.
It’s important to note that adverse reactions to codeine can occur even if your child has not had their tonsils or adenoids removed. If your child is given codeine for any reason, watch out for extreme sleepiness or trouble breathing. If these symptoms occur, contact your physician or emergency services immediately. Your child’s physician may want to use a different medication for pain instead.
As a parent or guardian, you are not expected to remember all of the medications that have pharmacogenetic warnings. But being engaged in the healthcare of your family is a smart step toward safety. Be honest with your doctor, ask questions about any and all medications, and request clarification if you don’t understand something.